Author: Thea Batan Date Due February 24, 2019Category: Pharmacological and Parenteral TherapiesQuestion20) Question: A 59-year-old female with renal failure has been assigned under the nurse’s care. The client’s potassium level is 5.3 mEq/L. Which of the following health care prescriptions would the nurse anticipate? A) 10 mEq potassium chloride extended release tablets PO dailyB) Administer 20 units regular insulin with dextrose 10% solutionC) Infuse dextrose 5% in 0.45% normal saline with 10 mEq of potassium chlorideD) Increase dietary intake of food items high in potassiumAnswerBExplanationA) Potassium supplements should not be administered to clients with hyperkalemia because it will further aggravate the client’s condition. B) The normal serum level of potassium is 3.5 to 5 mEq/L. A potassium level of 5.3 mEq/L is referred to as hyperkalemia. Insulin promotes the activity of the sodium-potassium pump, which facilitates the movement of potassium into the cell. Intravenous fluids containing glucose and insulin are administered to reduce hyperkalemia. The typical dose is 100 mL of 10%-20% glucose with 10-20 units of regular insulin. C) Intravenous fluids that contain potassium should not be administered to clients with hyperkalemia because it will further increase the client’s potassium level. D) Food items that are high in potassium should be given to clients with hyperkalemia. ReferenceLewis, Sharon, Shannon Dirksen, Margaret Heitkemper, Linda Bucher, Mariann Harding, Jeff. Medical-Surgical Nursing: Assessment and Management of Clinical Problems, Single Volume, 10th Edition. Mosby, 2017. [Pageburstls].Rebar, Cherie, Donna Ignatavicius, M. Workman. Medical-Surgical Nursing, 9th Edition. Elsevier (HS-US), 2018. [Pageburstls].Author: Thea Batan Date Due February 24, 2019Category: Reduction of Risk PotentialQuestion21) Question: The nurse is caring for a 26-year-old female on a mechanical ventilator when the low pressure alarm goes off. What intervention is the client likely to need at this time?A) Check for disconnections in the tubingsB) Suction the client for secretionsC) Check for kinks in the tubingsD) Empty the water from the tubingAnswerAExplanationA) Low pressure alarm is an indicator of improper oxygen alarm setting, oxygen not connected to ventilator or dirty oxygen intake filter. Disconnected tubings will trigger the low pressure alarm. B) The presence of airway secretions will trigger the high pressure alarm. Should this occur, suctioning is indicated.C) Kinks in the tubings trigger the high pressure alarm, not the low pressure alarm.D) Water from humidifier in the ventilator tubing triggers the high pressure alarm. To address this concern, the nurse should empty the water from the tubing.ReferenceUrden, Linda D., DNSc, RN, CNS, NE-BC, FAAN, Kathleen Stacy, PhD, RN, CNS, CCRN, PCCN, CCNS Ma. Critical Care Nursing: Diagnosis and Management, 8th Edition. Mosby, 2018. [Pageburstls].Author: Thea Batan Date Due February 24, 2019Category: Management of CareQuestion22) Question: An unstable client on mechanical ventilator and continuous electrocardiographic monitoring is about to be transferred from the emergency department to the intensive care unit. The charge nurse assigns which best pair of accompanying personnel for the transfer?A) Experienced emergency department registered nurse (RN) and experienced licensed practical nurse (LPN)B) An inexperienced emergency department unit RN and an experienced emergency department nurseC) A health care provider and an experienced critical care RND) An experienced respiratory therapist and an experienced intensive care unit RN AnswerCExplanationA) An experienced emergency department RN and experienced LPN may accompany a critically ill client for intrahospital transfer. However, the client for transfer is unstable; hence, the presence of a health care provider is needed. B) An inexperienced and experienced emergency department RN may be allowed to transfer a stable critically ill client. The client in question is unstable; therefore, a health care provider is needed during the transfer.C) A critically-ill client for intrahospital should be accompanied by at least two people and one of whom should be a critical care nurse. If the client is unstable, a health care provider is needed to accompany the client.For intrahospital or interhospital transfers, a critically-ill client should be accompanied by at least two personnel, one of whom should be a critical care nurse. Unstable clients should be accompanied by the physician. D) A critically-ill but stable client may be accompanied by a respiratory therapist and a intensive care unit nurse during intrahospital transport. However, an unstable critically-ill client should be accompanied by a health care provider and a critical care nurse. ReferenceKumagai, Candice, Linda LaCharity, Barbara Bartz. Prioritization, Delegation, and Assignment, 4th Edition. Elsevier (HS-US), 2018. [Pageburstls].Author: Thea Batan Date Due February 24, 2019Category: Pharmacological and Parenteral TherapiesQuestion23) Question: The nurse is caring for a 55-year-old female with myasthenia gravis. Health history reveals the following medications. Which of the following medications should be reported to the health care provider immediately?A) Methotrexate (Trexall)B) Prednisone (Deltasone) C) Pyridostigmine (Mestinon)D) Moxifloxacin (Avelox)AnswerDExplanationA) Methotetrexate (Trexall) is a chemotherapeutic agent that suppresses the immune system; thus, minimizing the symptoms of myasthenia gravis. B) Prednisone (Deltasone) is a corticosteroid that helps in the management of myasthenia gravis by inhibiting the immune system; hence, limiting antibody production. C) Pyridostigmine (Mestinon) is an anticholinesterase that enhances communication between the nerves and the muscles; thereby enhancing muscle contraction and muscle strength. D) Moxifloxacin, a fluoroquinolone, should not be administered for clients with myasthenia gravis because it interferes with neuromuscular transmission; hence, promoting exacerbation of the disorder.ReferenceKizior, Robert J., BS, RPh, Barbara Hodgson, RN, OCN. Saunders Nursing Drug Handbook 2018. Saunders, 2018. [Pageburstls].Lewis, Sharon, Shannon Dirksen, Margaret Heitkemper, Linda Bucher, Mariann Harding, Jeff. Medical-Surgical Nursing: Assessment and Management of Clinical Problems, Single Volume, 10th Edition. Mosby, 2017. [Pageburstls].Author: Thea Batan Date Due February 24, 2019Category: Reduction of Risk PotentialQuestion24) Question: The nurse is caring for a 39-year-old female who has had a nasogastric tube connected to low intermittent suction for 4 days now. Which of the following complications should the nurse watch out for?A) TremorsB) AscitesC) Bibasilar cracklesD) ConstipationAnswerDExplanationA) Tremors may be a manifestation of hypomagnesemia but is not related to nasogastric suctioning. B) Ascites refers to the accumulation of fluid in the peritoneal cavity. It is typically associated with liver disorders but is unrelated to nasogastric suctioning. C) Bibasilar crackles may be related to a respiratory or a cardiovascular disorder but is not directly associated with nasogastric suctioning. D) Hypokalemia results from the loss of potassium due to nasogastric suctioning. Hypokalemia leads to decreased gastrointestinal smooth muscle contraction leading to decreased peristalsis. Severe hypokalemia can lead to abdominal distention, hypoactive bowel sounds, nausea, vomiting, and constipation. ReferenceRebar, Cherie, Donna Ignatavicius, M. Workman. Medical-Surgical Nursing, 9th Edition. Elsevier (HS-US), 2018. [Pageburstls].Author: Thea Batan Date Due February 24, 2019Category: Physiological IntegrityQuestion25) Question: A 2-year-old child visits the clinic for a routine follow-up. When the client was positioned flat on the examination table with the knees flexed, the nurse notes that the height of the knees are uneven.How should the nurse document this test?A) Barlow testB) Trendelenburg signC) Allis signD) Ortolani testAnswerCExplanationA) Barlow test is a reliable test used to check DDH in infants from birth up to 4 weeks. The examiner adducts the thigh and applies light pressure to check if the femoral head will slip posteriorly in the acetabulum. Should this occur, it is documented as positive Barlow sign, an indicator of congenital hip dislocation.B) DDH can be assessed in children using the Trendelenburg sign. The child is asked to stand first on one foot, followed by the other foot, while holding on to a chair, rail, or someone’s hand. When bearing weight on the affected hip, the pelvis tilts downward on the normal side instead of tilting upward, as it would with normal stability. If this is observed, it is documented as positive Trendelenburg sign. C) The Allis sign, sometimes called Galeazzi sign, pertains to the apparent shortening of the femur when both knees are flexed. The test is performed by positioning the child supine on flat surface, with the hips and knees flexed and flat on the surface. With the knees together, the height of the knees should be checked which should be even. If uneven, the shorter knee indicates the leg with hip dysplasia.D) The Ortalani test is used to check for the presence of developmental dysplasia of the hip (DDH)in infants from birth up to 4 weeks. In this test, the examiner abducts the thighs and the put anterior pressure at the hip to check if the femoral head will slip forward into the acetabulum. ReferenceWilson, David, Marilyn Hockenberry, Shannon Perry, Kathryn Alden, Deitra Lowdermilk, Mary C. Maternal Child Nursing Care, 6th Edition. Elsevier (HS-US), 2018. [Pageburstls].
Table of Contents